Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 49, NWS Charleston, WV

July 27, 2018Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 27, 2018, 5:25 PM EDT for Kanawha County, West Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 5:25 PM EDT (21:25 UTC)
Expired
Jul 27, 2018, 7:48 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 20 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:40 PM EDTFLASH FLOOD1 Se Marmet, WVWATER OVERFLOWING FROM LENS CREEK INTO ROADWAY. CARS DRIVING THROUGH IT WITH WATER UP TO THE BOTTOM OF DOORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS51 KRLX 272125
FFWRLX
WVC039-280015-
/O.NEW.KRLX.FF.W.0049.180727T2125Z-180728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
525 PM EDT FRI JUL 27 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Kanawha County in central West Virginia...

* Until 815 PM EDT.

* At 521 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A series of back building 
  thunderstorms has produced 1 to 2 inches of rain in the past hour, 
  especially along Lens Creek southwest of Marmet. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Chesapeake, Marmet, Belle, Cedar Grove and East Bank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3829 8146 3820 8144 3817 8159 3823 8165

$$

16
2 follow-up statements
342 
WGUS71 KRLX 272217
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
617 PM EDT FRI JUL 27 2018

WVC039-280015-
/O.CON.KRLX.FF.W.0049.000000T0000Z-180728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kanawha WV-
617 PM EDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
CENTRAL KANAWHA COUNTY...

At 540 PM EDT, a trained weather spotter and Metro 911 reported 
flooding along MacCorkle Avenue between Marmet and Chesapeake. The 
heaviest rain has ended, however it may still take some time for 
high water to recede. Do not drive through flooded roadways. Turn 
around, don't drown!

Some locations that will experience flooding include...
Chesapeake, Marmet, Belle, Cedar Grove and East Bank. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3829 8146 3820 8144 3817 8159 3823 8165

$$

16
786 
WGUS71 KRLX 272348
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
748 PM EDT FRI JUL 27 2018

WVC039-272355-
/O.CAN.KRLX.FF.W.0049.000000T0000Z-180728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANAWHA WV-
748 PM EDT FRI JUL 27 2018

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL KANAWHA
COUNTY...

Rainfall has ended over the warned area. Water should be receding, 
with no threat of additional flooding at this time. Please continue 
to heed all road closures.

LAT...LON 3829 8146 3820 8144 3817 8159 3823 8165

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:17 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 2:17 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
217 PM EDT Fri Jul 27 2018

.SYNOPSIS...
High pressure with dry weather this weekend, will be followed
by another wet weather pattern early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 205 PM Friday...

Clearing can be expected tonight behind a cold front. With winds
becoming light, expected valley fog to form. Saturday will be
dry with lower dew points and just some fair weather cumulus.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 218 PM Friday...

High Pressure will be in control of the weather at the beginning
of the period with dry and seasonable weather. The high pushes
east allowing the flow to turn more southeasterly Sunday into
Monday resulting in increasing low-level moisture. Expect the
threat of the showers and thunderstorms will increase,
particularly during afternoon/evening hours, late in the
period.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 218 PM Friday...

A warm front will push north of the region on Tuesday as an
area of low pressure pushes into the Great Lakes.  This will
allow for the return of high moisture air. An associated cold
front will then push east into the region Wednesday into Thursday.

The combination of the surface features, multiple upper level
systems, increasing low-level moisture and daytime heating
should result in rounds of showers and thunderstorms, with the
possibility of heavy downpours. Period will need to be monitored
for the possibility of water issues.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

Showers and thunderstorms associated with a cold front will
continue pushing eastward this afternoon, possibly lingering
into the evening hours. IFR restrictions can be expected with
the showers and thunderstorms, but VFR conditions will prevail
outside of the precipitation.

Dense valley fog can be expected overnight. After the fog burns
off, expect a cumulus deck to form on Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms
could be lower if the core of the storm passes over an airport.
Timing of valley fog overnight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR in early morning valley fog again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...RPY
Hazardous weather outlook, Jul 27, 4:27 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Fri Jul 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-280830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Special weather statement, Jul 27, 12:19 PM EDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1219 PM EDT FRI JUL 27 2018

WVZ018-027>029-271700-
Calhoun-Clay-Gilmer-Braxton-
1219 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER...NORTHWESTERN BRAXTON AND NORTH CENTRAL CLAY
COUNTIES...

At 1217 PM EDT, a strong thunderstorm was located near Big Otter, or
15 miles south of Grantsville, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm. This may be
enough to down small limbs and weakly rooted or diseased trees.

Locations impacted include...
Gassaway, Big Otter, Nebo, Shock, Exchange, Orma, Wilsie, Servia,
Rosedale, Nicut, Cedarville and Chloe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3869 8065 3859 8109 3860 8110 3861 8108
      3862 8108 3864 8110 3863 8111 3876 8118
      3890 8077
TIME...MOT...LOC 1617Z 249DEG 27KT 3870 8106

30
Local storm report, Jul 27, 12:41 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      1 NNE ADAM              38.85N  81.17W
07/27/2018                   CALHOUN            WV   DEPT OF HIGHWAYS

            CALHOUN COUNTY DOH RECEIVED A REPORT AROUND 12:20PM OF
            COON FORK RUN OUT OF ITS BANKS WITH WATER FLOWING OVER
            COON FORK ROAD.

&&

EVENT NUMBER RLX1800231

MEK
Special weather statement, Jul 27, 1:25 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Charleston WV
125 PM EDT FRI JUL 27 2018

WVZ019-271800-
Ritchie-
125 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RITCHIE COUNTY...

At 124 PM EDT, a strong thunderstorm was located 8 miles east of
Elizabeth, moving northeast at 15 mph.

Winds up to 45 mph are possible with this storm.

This storm will remain over mainly rural areas of south central
Ritchie County. This may be enough to down small limbs and weakly
rooted or diseased trees.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3910 8115 3905 8112 3904 8119 3904 8122
      3903 8123 3905 8125
TIME...MOT...LOC 1724Z 244DEG 11KT 3904 8124

30
Local storm report, Jul 27, 4:07 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     STANDARD                38.14N  81.40W
07/27/2018                   KANAWHA            WV   911 CALL CENTER

            TREE DOWN ON 6951 PAINT CREEK ROAD DUE TO HIGH WIND.

&&

EVENT NUMBER RLX1800232

JZ
Local storm report, Jul 27, 4:14 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     HUGHESTON               38.21N  81.37W
07/27/2018                   KANAWHA            WV   911 CALL CENTER

            1 TREE DOWN DUE TO HIGH WIND AT THE INTERSECTION OF
            HUGHES CREEK ROAD AND EAST DUPONT.

&&

EVENT NUMBER RLX1800233

JZ
Special weather statement, Jul 27, 5:05 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
505 PM EDT FRI JUL 27 2018

WVZ015-026-272130-
Boone-Kanawha-
505 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KANAWHA AND
NORTHEASTERN BOONE COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Marmet, or 9
miles south of Charleston, moving east at 5 mph. A series of back
building storms has produced about one inch of rain in the past hour
over the same area, which could lead to localized flooding. Do not
drive your vehicle through flooded roadways. If the storm continues
to back build over the same area, a flash flood warning may be
needed.

Locations impacted include...
Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Pratt,
Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 76 and 91.

LAT...LON 3817 8168 3826 8166 3828 8137 3808 8142
TIME...MOT...LOC 2102Z 268DEG 5KT 3821 8160

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:41 AM EDTSpecial Weather StatementRLXWood49 min
Jul 27, 11:00 AM EDTFlash Flood WarningRLXCalhoun, Roane3 hr
Jul 27, 12:19 PM EDTSpecial Weather StatementRLXBraxton41 min
Jul 27, 1:25 PM EDTSpecial Weather StatementRLXRitchie35 min
Jul 27, 2:21 PM EDTSevere Thunderstorm WarningRLXFayette, Kanawha39 min
Jul 27, 5:05 PM EDTSpecial Weather StatementRLXKanawha25 min
Jul 27, 7:16 PM EDTSevere Thunderstorm WarningRLXMcDowell29 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.